Tuesday, September 15, 2015

Retroperitoneal hematoma following femoral arterial catheterization

Cardiac catheterization is typically done by cannulating the femoral artery to access the cardiac vessels. A common complication is hematoma formation in the soft tissue of the upper thigh. If the initial arterial puncture was done above the inguinal ligament, this hematoma can extend directly into the retroperitoneal space and cause significant bleeding, with hypotension and tachycardia.
Patient can also develop ipsilateral flank pain/back pain and neurologic deficits on the ipsilateral side.

The next step in management is to obtain a CT scan of the abdomen and pelvis without contrast to confirm the diagnosis. Treatment is mainly supportive (e.g, blood transfusion, intravenous fluids, and bed rest), with intensive monitoring. If the bleeding continues or the patient is hemodynamically unstable, the patient might need systemic reversal of anticoagulation. Patients who develop neurologic deficits in the ipsilateral extremity require urgent decompression of the hematoma.

Retroperitoneal hemorrhage from an extension of a local vascular hematoma is a common iatrogenic complication of cardiac catheterization. Diagnosis can be confirmed with abdominal CT scan, and treatment is largely supportive.

ShareThis

Google+ Badge